Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 62, NWS Wichita, KS

July 4, 2019Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 4, 2019, 9:22 AM CDT for Marion County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 9:22 AM CDT (14:22 UTC)
Expired
Jul 4, 2019, 1:15 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Marion County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:46 AM CDTFLASH FLOOD4 N Durham, KSMARION COUNTY EMERGENCY MANAGEMENT ADVISES WATER OVER HIGHWAY K-15 S OF 320TH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS53 KICT 041422
FFWICT
KSC115-041815-
/O.NEW.KICT.FF.W.0062.190704T1422Z-190704T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
922 AM CDT Thu Jul 4 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northern Marion County in central Kansas...

* Until 115 PM CDT.

* At 921 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen in the last couple of hours with more on the way 
  this morning. 

* Some locations that will experience flooding include...
  Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and
  Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3852 9693 3852 9682 3839 9682 3841 9736
      3861 9737 3861 9693

$$

LAWSON
2 follow-up statements
283 
WGUS73 KICT 041541
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1041 AM CDT Thu Jul 4 2019

KSC115-041815-
/O.CON.KICT.FF.W.0062.000000T0000Z-190704T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
1041 AM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
NORTHERN MARION COUNTY...

At 1039 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Radar estimates up to 4 inches of 
rain has already fallen in the last few hours. Flash flooding is 
ongoing across the warned area. 

Some locations that will experience flooding include...
Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and Marion
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3852 9693 3852 9682 3839 9682 3841 9736
      3861 9737 3861 9693

$$

LAWSON
671 
WGUS73 KICT 041807
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
107 PM CDT Thu Jul 4 2019

KSC115-041816-
/O.EXP.KICT.FF.W.0062.000000T0000Z-190704T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
107 PM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR NORTHERN MARION COUNTY WILL EXPIRE AT
115 PM CDT...

The heavy rain has ended. However, water covered roads will still 
be likely across Marion county. So be sure to use caution when 
traveling today and tonight. Do not drive across water covered 
roads!

LAT...LON 3852 9693 3852 9682 3839 9682 3841 9736
      3861 9737 3861 9693

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:49 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 6:49 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
649 AM CDT Thu Jul 4 2019

.SHORT TERM...(Today through Friday night)
Issued at 404 AM CDT Thu Jul 4 2019

Overnight convection is expected to linger through much of the
morning in portions of east central to southeast KS. Some hi-res
CAMS suggest this convection persists into the afternoon in far
southeast Kansas. The rest of the CWA should have a period of dry
weather for the daytime hours today and into the first part of the
evening. Can't rule out a stray shower/storm given portions of the
CWA will be weakly capped through the daylight hours. Cooled temps
slightly tomorrow across southeast Kansas due to expected increased
cloud cover from lingering convection. Expect temps in the upper 80s
to low 90s.

There remains to be some uncertainties in timing of convection
tonight. Convection should slowly develop along a gradient of strong
moisture advection and developing 850mb LLJ this evening. Initial
thoughts is this convection should wait until late evening closer to
06z, to get in 4th of July festivities, however there is some
support for an earlier start. At least the NAM indicates a PV wave
moving approaching the CWA near central KS as early as 03z which may
help support earlier initiation, and a few CAMS members have
convection near central KS by 03z. Localized flooding will again be
possible with training/or slow moving storms given PW's of 1.75-2
inches across the area.

Not much change from the previous forecast for Friday convection.
Timing and extent remains uncertain and will depend how the Thursday
night convection materializes. A sfc low progged just the west of
the CWA and sfc front expected to set up somewhere near central KS
will be the focus for convection on Friday should the environment
not be worked over from the previous night.

.LONG TERM...(Saturday through Wednesday)
Issued at 404 AM CDT Thu Jul 4 2019

A similar nocturnal convection pattern seems to be set up through
the extended. A weak ridge will remain over the area with
embedded subtle troughs with a meandering sfc boundary in the area
that will continue to support pops in the forecast through the
extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 646 AM CDT Thu Jul 4 2019

A large slow moving overnight MCS was impacting much of central
and eastern Kansas early this morning. Pockets of MVFR/IFR can be
expected, especially under the heavier bursts of rain. Eventually
VFR is anticipated from west to east as the slow moving MCS
departs the area. MVFR may linger into the afternoon hours at
KCNU, although the primary impacts could remain just north of the
terminal. Other storms may redevelop tonight across central and
south central KS, with another round of heavy rain and MVFR/IFR
cigs after 05-07Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  73  93  72 /  30  30  20  30
Hutchinson      90  72  93  71 /  30  30  20  30
Newton          88  73  91  71 /  50  30  20  30
ElDorado        85  73  90  72 /  70  30  20  20
Winfield-KWLD   87  73  92  73 /  30  20  10  30
Russell         94  71  93  69 /  10  20  30  40
Great Bend      93  71  94  69 /  10  10  30  40
Salina          91  73  92  71 /  30  30  30  40
McPherson       89  72  92  70 /  30  30  30  30
Coffeyville     87  73  90  73 /  30  20  10  20
Chanute         86  72  90  72 /  60  20  10  20
Iola            85  72  90  72 /  70  20  20  20
Parsons-KPPF    86  73  90  73 /  40  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...MWM
Hazardous weather outlook, Jul 4, 4:45 AM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
445 AM CDT Thu Jul 4 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
445 AM CDT Thu Jul 4 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Ongoing storms across the area are producing heavy rainfall and
localized flash flooding. Flash Flood warnings are in place, see
local warnings for updates.

The Smoky Hill River Near Mentor is in minor flood stage. See latest River
Flood Warning for details.

An isolated storm or two are possible today although best chances
expected tonight. Storms may be strong to marginally severe. Localized
flooding will be likely with slow moving storms.

Heat indices near 100 degrees are possible across portions of
central KS today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Several chances for storms throughout the period. Some storms may
be strong to marginally severe.

Heat indices near 100 degrees will be possible each day throughout
the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jul 4, 7:00 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NE GYPSUM             38.73N 97.40W
07/04/2019  M4.70 INCH       SALINE             KS   COCORAHS

&&

MWM
Local storm report, Jul 4, 7:12 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HEAVY RAIN       5 SSE NEWTON            37.98N 97.31W
07/04/2019  M2.38 INCH       HARVEY             KS   PUBLIC

&&

CDJ
Local storm report, Jul 4, 7:15 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       10 N NEWTON             38.19N 97.34W
07/04/2019  E3.99 INCH       MARION             KS   COCORAHS

&&

MWM
Local storm report, Jul 4, 7:25 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HEAVY RAIN       4 NW HILLSBORO          38.39N 97.25W
07/04/2019  E5.00 INCH       MARION             KS   COCORAHS

&&

MWM
Local storm report, Jul 4, 7:27 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HEAVY RAIN       8 ENE GYPSUM            38.75N 97.29W
07/04/2019  M4.40 INCH       DICKINSON          KS   COCORAHS

&&

MWM
Local storm report, Jul 4, 9:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     FLOOD            TAMPA                   38.55N 97.15W
07/04/2019                   MARION             KS   FIRE DEPT/RESCUE

            SEVERAL ROADS EXPERIENCING HIGH WATER DUE TO HEAVY
            RAINFALL.

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:45 AM CDTSevere Thunderstorm WarningICTSaline45 min
Jul 4, 1:56 AM CDTFlash Flood WarningICTSaline4 hr
Jul 4, 2:11 AM CDTSpecial Weather StatementICTMcPherson34 min
Jul 4, 4:13 AM CDTFlash Flood WarningICTMcPherson, Marion4 hr
Jul 4, 4:14 AM CDTRiver Flood WarningICTMcPherson, Saline28 hr
Jul 4, 5:58 AM CDTAreal Flood WarningICTMcPherson, Marion, Saline5 days
Jul 4, 8:21 AM CDTAreal Flood WarningICTChase, Marion53 hr
Jul 4, 10:34 AM CDTFlash Flood WarningICTSaline8 hr
Jul 4, 10:44 AM CDTRiver Flood WarningICTSaline22 hr
Jul 4, 1:53 PM CDTFlash Flood WarningICTMarion4 hr
Jul 4, 4:00 PM CDTRiver Flood WarningICTMarion60 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.